MICHAEL E. FINCHER, M.D.; BRUCE L. FARISS, M.D.; STEPHEN R. PLYMATE, M.D.; ROBERT E. JONES, M.D.; MARK N. MESSIER, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Methimazole and propylthiouracil are commonly used in the treatment of hyperthyroidism, and the untoward effects of rash, fever, and agranulocytosis are occasionally associated with their use. Cooper and coworkers (1) found in a recent review of thionamide-related agranulocytosis that the risk of this complication is greater at higher doses of methimazole. In their series, no patient developed agranulocytosis on
a dose of methimazole less than 30 mg/d. We have recently seen a patient who developed agranulocytosis while taking 15 mg/d of methimazole.
A 52-year-old white woman presented on 5 August 1983 with fatigue, chest tightness, and anxiety.
FINCHER ME, FARISS BL, PLYMATE SR, et al. Agranulocytosis and a Small Dose of Methimazole. Ann Intern Med. 1984;101:404–405. doi: https://doi.org/10.7326/0003-4819-101-3-404_2
Download citation file:
Published: Ann Intern Med. 1984;101(3):404-405.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use